My husband suffered from a mild adverse reaction to fluoroquinolone antibiotics three years ago. He went on to develop psoriatic arthritis from his floxing approximately one year later. Psoriatic arthritis is a painful skin and joint inflammatory condition. He avoided taking any medications for this condition until just recently.
This past week he saw our rheumatologist who prescribed a brand new drug that has just come out on the market to treat psoriatic arthritis. The drug is called Otezla. The doctor told him that this medication was different than all of the other medications used to treat psoriatic arthritis because it does not suppress the immune system. He told him that the only known side effects that were seen in trials were diarrhea (which is supposed to get better the longer you use it), headaches, indigestion, nausea, vomiting, stomach pain, sinus problems and severe depression. The depression is so severe though and include suicidal ideation.
The doctor suggested that the Otezla, for the most part seemed harmless, and its side effects seemed nothing compared to all the other toxic drugs out there to treat this condition. So, my husband said he would give it a try and started the drug, three days ago.
Individuals prescribed this drug begin at a lower dose, 10 mg and titrate up to near a 100mgs within about month. Currently, because Otezla is so new, patients can only get the drug from their doctors. Physicians are being given one month trials of the medications from the pharmaceutical company to offer to their patients. If it works, the patient then orders directly from the manufacturer. Pharmacies are not distributing it yet.
My husband looked at the drug literature that came in the packet but it really did not give much information since it is just now being distributed out to the general market. The only thing that the literature can report is what was seen in the study trials and for the most part it just confirmed what the doctor had told us in clinic. The technical information was listed. The mechanisms of how the drug worked, how it is excreted and metabolized was in there but my husband did not understand much of it. Like a fool, I did not take the time to read it because I am dealing with my own health issues now.
The first day my husband used the Otezla, he had no problems, no side effects. We thought great, this is going to work without all the risks of the other drugs.
The second day he had to take two pills, one in the morning and one at night and again. Again, he did just fine.
The third day he woke up feeling very tired and began aching more than normal. Nevertheless, he decided to continue taking the drug. He took one pill in the morning and by that night he was really hurting all over; to the point that he was having a hard time walking and moving. Like a fool, he said he wanted to give it one more day and so he took the next pill.
That next morning, the fourth day, he could barely get up and was having severe pain in most of his tendons. He did stop taking the drug, but it was already too late. By that evening he could no longer move his right wrist without severe pain; pain that brought him to his knees. He also noticed his blood pressure was steadily climbing and his heart rate was abnormally high even at rest. The diarrhea then began with the stomach pain and now all his muscles were painful to touch. He was in bad shape.
He got on the internet and began searching for patient reports of side effects for Otezla. Lo and behold, there are already sites focused on Otezla side effects, though they are difficult to find (here, here) with all the marketing hype around this drug. Page after page on the search shows nothing but positive PR and how wonderful this drug is. He found reports tendon tears, all over muscle pain and nerve pain along with a host of what sounds very similar to post fluoroquinolone reactions – floxing symptoms. He also found a study on this drug that talked about this drug being shown to cause Achilles tendon ruptures and tears as a possible problem that should be listed in the literature but has not yet been put in there*. So, I said get me the drug literature paper so I can read it!
OMG! This drug is almost identical to the fluoroquinolones. Its active ingredient is Apremilast, not neldaxic acid. Both drugs use similar pathways. It has warnings not to be mixed with steroids, NSAIDs, Rifaximan and Phenobarbitol. Great, my husband was taking NSAIDs along with Otezla.
The paper then goes on to explain that this drug does not suppress the immune system like the other ones on the market, though it suppresses an immune activator called PDE4 (phosphodiesterase). However, many of the documents I read state that they do not know exactly how or why it works in half of all people or even how use it to treat psoriatic arthritis; meaning they really do not know what this drug is truly doing at the cellular level to the people taking it. DAMN IT!!!!!
Worse yet, in many using Otezla, it may cross the blood brain barrier and causing depression, psychosis and even suicidal thoughts and tendencies (sound familiar, Levaquin!) This drug literature was very similar to the early warnings for fluoroquinolones.
This new chemical, which is the active ingredient in this drug known as Apremilast was based on the thalidomide molecule, but it supposed to work differently. They are marketing it for autoimmune disease and if it goes over well they will expand on it to try and come up with better treatments for other autoimmune diseases like RA, Lupus, Crohns, etc…
Needless to say, my husband has stopped the drug but is now floxed even further. He did go to the ER because his wrist was so bad. In the ER, they determined that he has a swollen and possibly torn ulnar nerve that is damaged just before the wrist. His Achilles tendon is now flaring today as well and he has been put in braces for both wrists and ankles. He is in terrible pain and on Oxicodone for the pain because he has been told not to take any NSAIDs from here on out due to after effects of Otezla.
Our lives where shattered when my husband, my daughter and myself took Cipro for a stomach infection three years ago; a stomach infection that turned out to be nothing more than a virus. I was hit the hardest. My daughter had a moderate adverse reaction and my husband only mildly. My daughter and I have gone on to develop spondyloarapthy with Crohn’s and many other fluoroquinolone related problems. My husband went on to develop psoriatic arthritis but, for the most part, he could function with little problem. Now three years later and another drug, similar to the fluoroquinolones, has once again hit our family and shattered what was left of it. My husband is now very bad and we do not know if or when he will recover. This is very scary. I wrote this story to warn other floxies, individuals suffering from post fluoroquinolone reactions, not to take this drug.
*At the time of publication, Hormones Matter does not have access to that study.